Danger of Hypoglycaemia due to Acute Tramadol Poisoning
Objective: To report a case of prolonged hypoglycemia after acute tramadol poisoning. Methods: We describe a patient's clinical presentation and outcome with prolonged hypoglycemia attributable to acute tramadol poisoning. In addition, the possible mechanism for the hypoglycemia is discussed, and a brief review of the pertinent literature is presented. Results: A 54-year-old woman had previously undergone a partial hepatectomy because of involvement of her liver by a gastrointestinal stromal tumor. After ingestion of 3,000 mg of tramadol with suicidal intent, she developed prolonged hypoglycemia that necessitated treatment with continuous intravenous glucose infusion for 24 hours. Reports in the literature have described central nervous system depression, nausea, vomiting, tachycardia, seizures, and even death from tramadol overdoses. Conclusion: This report alerts clinicians to the potential danger of severe hypoglycemia in tramadol poisoning.
Medical and Health Sciences not elsewhere classified